Minnesota, 2010

Winter Storm in Minnesota, January 6 to 7, 2010

January 6 to 7, 2010 · NWS MPX · 10 events in 10 counties and zones

A strong winter storm developed across the northern Rockies Wednesday morning January 6th, then dropped east-southeast across the northern Plains and upper Midwest by Thursday morning. Initially, a dry arctic air mass allowed for snowfall to be light and fluffy across the region, with snowfall ratios of 15/20-1.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A strong winter storm developed across the northern Rockies Wednesday morning January 6th, then dropped east-southeast across the northern Plains and upper Midwest by Thursday morning.

Initially, a dry arctic air mass allowed for snowfall to be light and fluffy across the region, with snowfall ratios of 15/20-1. Once the system intensified, strong northerly winds developed Wednesday evening and caused considerable blowing and drifting snow across the area. Although snowfall totals range from three to six inches, this storm caused low wind chill values of 20 to 35 below, white-out conditions, and several major roads to be closed during the height of the storm.

This system slowly moved east of the region, allowing for the blowing snow to finally subside. However, very low wind chills continued along with significant drifting snow across highways, and county roads through portions of western and south central Minnesota.

The following are some of the heavier snowfall totals from this storm.

6.9 inches in Fairmont, or Martin County|6.9 inches in Winnebago, or Faribault County. |6 inches in Dawson, or in Lac Qui Parle County.|6 inches in Welcome, or Martin County.|5 inches in Granite Falls, or Yellow Medicine County.|5 inches north of Boyd in Lac Qui Parle County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jan 6, 5:20 AM CST, 40 minutes earlier.

Area forecast discussion, Jan 6, 5:20 AM CST, 40 minutes before
AREA FORECAST DISCUSSION...UPDATED FOF 12Z TAF
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
520 AM CST WED JAN 6 2010

.DISCUSSION...ISSUED 405 AM CST

MAIN CONCERN THIS FORECAST PERIOD STILL REVOLVES AROUND WINTER
STORM THAT WILL IMPACT THE AREA TODAY INTO THURSDAY...WITH
WARNINGS AND ADVISORIES ISSUED FOR THE EVENT. THIS SYSTEM WILL
BRING DOWN YET ANOTHER SHOT OF ARCTIC AIR...BRINGING BACK WIND CHILL
ISSUES THURSDAY INTO FRIDAY. THE ADVERTISED WARM UP FROM SUNDAY
INTO NEXT WEEK STILL LOOKS TO BE ON TRACK.

WAVE OF INTEREST THIS MORNING WAS MOVING ACROSS MONTANA INTO WRN
NODAK. WV IMAGERY SHOWING A BAROCLINIC LEAF LIKE FEATURE TO THE
NORTH AND EAST OF THIS. SURFACE INFLECTION OF THESE FEATURES IS AN
INVERTER ED TROUGH THROUGH THE WRN DAKOTAS NW INTO SASKATCHEWAN. VERY
LITTLE DISCREPANCIES BETWEEN VARIOUS MODEL RUNS TONIGHT...SO
CONFIDENCE IS FAIRLY HIGH IN ITS EVOLUTION. WILL SEE A COMPACT H5
LOW CLOSE OFF OVER NODAK THIS MORNING...WHICH WILL TRACK ACROSS
FAR SW MN INTO IOWA TODAY/TONIGHT. THIS WILL BE ACCOMPANIED WITH A
STRONG PV ANOMALY AND RATHER STRONG CVA AND PV ADVECTION ACROSS SW
MN THIS AFTERNOON/TONIGHT. THIS WILL HELP REINFORCE INVERTED
TROUGH AS IT MOVES ACROSS THE AREA...WITH ALL GUIDANCE PIVOTING
THE TROUGH ACROSS WRN MN...WHICH SHOULD HELP PROLONG SNOWFALL.
DYNAMICS WITH THIS STORM WILL BE STRONG AND WITH SNOW RATIOS
EXPECTED TO BE IN THE NEIGHBORHOOD OF 20:1...POTENTIAL IS THERE TO
SEE A DECENT SNOW FOR CLIPPER STANDARDS ALONG AND SW OF THE MN
RIVER UP TO MANKATO. GIVEN THE COMPACT NATURE OF THE UPPER
LOW...WILL END UP WITH A TIGHT GRADIENT IN SNOWFALL TO THE
EAST...WHICH WILL BE FURTHER REINFORCED BY BONE DRY AIR OVER ERN
MN...WHERE DEWPOINTS ARE STILL WELL BELOW ZERO AND THE 00Z MPX
SOUNDING WAS ONLY SHOWING 0.1 IN PWAT. EXPECTING 5 TO 8 INCHES...WITH
ISOLATED HIGHER AMOUNTS...ESPECIALLY IN W CENT MN...IN THE WARNED
AREA...WITH 2 TO 5 INCHES FOR THE ADVISORY. FOR EAST CENTRAL AND
CENTRAL MN...WILL LIKELY ONLY SEE 1 TO 2 INCHES...WHILE WI PART OF
CWA LOOKS TO BE BASICALLY LEFT OUT OF THIS SNOW...WITH MAYBE AN
INCH OF ACCUMULATIONS POSSIBLE.

THIS WILL BE A VERY LIGHT AND FLUFFY SNOW...WHICH WILL LEAD TO
ISSUES TONIGHT AS THE SNOW IS WINDING DOWN AND WINDS BEGIN TO RAMP
UP. STILL LOOKING LIKE SUSTAINED WINDS BETWEEN 20 AND 25 MPH WITH
GUSTS TO 35 MPH WILL BE SEEN FROM W CENTRAL INTO S CENTRAL MN AS
STRONG 1050 MB ARCTIC HIGH COMES SLAMMING INTO THE DAKOTAS. THIS
WILL WHIP UP THE FRESHLY FALLEN SNOW...LEADING TO BLOWING AND
DRIFTING ISSUES. STRONGEST WINDS BASED ON PATH OF H85 AND H3 JETS LOOK
TO HEAD FROM NEB INTO IOWA...SO NO WIDESPREAD BLIZZARD CONDITIONS
ARE EXPECTED HERE...BUT CONDITIONS WILL STILL BE DANGEROUS FOR
MOST OF THE DAY THURSDAY THANKS TO THE WINDS...SO HAVE CARRIED
WARNING AND ADVISORY THROUGH 00Z FRIDAY.

WIND CHILLS WILL ALSO BE AN ISSUE WITH THIS RENEWED BLAST OF
ARCTIC AIR...WITH ADVISORY TYPE APPARENT TEMPS EXPECTED ACROSS THE
WEST MOST OF THE DAY THURSDAY...WITH WARNING TYPE WIND CHILLS
/COOLER THAN -35F/ EXPECTED THURSDAY NIGHT INTO FRIDAY MORNING
ACROSS THE SAME AREA. AT THIS POINT...DO NOT WANT TO CLUTTER THE
LANDSCAPE ANY MORE THAN IT ALREADY IS...SO WILL LET WINTER STORM
PRODUCT TRUMP WIND CHILL PRODUCTS UNTIL THE STORM IS FINISHED...AT
WHICH POINT WIND CHILL STATEMENTS WILL BE NEEDED.

FROM THURSDAY INTO SATURDAY...CORE OF COLDEST AIR...BASED ON H85
TEMPS LOOKS TO TRACK WEST OF THE AREA ACROSS THE DAKOTAS SE INTO
MO. THIS SHOULD SET UP A PRETTY TIGHT GRADIENT IN TEMPS ACROSS THE
REGION...WITH WI STAYING ABOUT 10 TO 20 DEGREES WARMER ON AVERAGE
THAN WRN MN THROUGH SATURDAY. FOR SUNDAY...ANOTHER CLIPPER LIKE
SYSTEM FORMING ACROSS SRN CANADA WILL PUT AREA INTO A WARM
SECTOR...WHICH WILL ALLOW TEMPERATURES TO FINALLY START GETTING
BACK TO NEAR NORMAL ON SUNDAY...WHICH IS AROUND 20 FOR HIGHS. AS
FOR THE AFOREMENTIONED CLIPPER...WITH BIGGER FISH TO FRY IN THE
NEAR TERM...LEFT MONDAY DRY FOR NOW...BUT BASED ON 00Z RUNS OF THE
GEM AND ECMWF...WILL PROBABLY END UP NEEDING POPS FOR MONDAY AS
THE SHORTWAVE/COLD FRONT MOVE THROUGH.

&&

.AVIATION.../12Z TAF ISSUANCE/
SATL ANIMATION SHWG CONTD COOLING OF CLD TOPS ACRS SODAK WITH MOST
STNS IN THE DKTS NOW SHWG -SN.  METARS SHWG -SN JUST PUSHING
INTO EXT W MN AT 11Z. -SN WILL PUSH INTO AXN/RWF BY 15Z.  INCRSG
LIFT ACRS WC/SW MN BFR 18Z AND CONTG WELL INTO THE EVENING. SHUD SEE
SM PRDS MDT SNW MAINLY RWF AND PERHAPS AXN BTWN 17Z AND 03Z. DRY ENE
WNDS WL SUPPRESS ADVANCE OF SNOW INTO E MN/WI...EAU/RNH PRBLY WON'T
SEE PCPN TIL AFT 00Z. BLSN PSBL RWF/AXN AFT ABT 03Z AS PRES GRADIENT
TIGHTENS.

KMSP...THICKENING AND GRADUALLY LWRG CLDS THRU MRNG...BUT RMNG VFR
TIL ARND 21Z WHEN -SN PSBL. BEST CHC FOR PERHAPS AN INCH OR TWO OF
-SN BTWN 03Z AND 10Z.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 PM CST THURSDAY FOR
     DOUGLAS-FREEBORN-GOODHUE-KANDIYOHI-LE SUEUR-POPE-RICE-
     SIBLEY-STEELE-WASECA.

     WINTER STORM WARNING FROM NOON TODAY TO 6 PM CST THURSDAY FOR
     BLUE EARTH-BROWN-CHIPPEWA-FARIBAULT-LAC QUI PARLE-MARTIN-
     NICOLLET-REDWOOD-RENVILLE-STEVENS-SWIFT-WATONWAN-YELLOW
     MEDICINE.

WI...NONE.
&&

MPG/BAP
Hazardous weather outlook, Jan 6, 4:33 AM CST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
433 AM CST WED JAN 6 2010

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
071045-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
433 AM CST WED JAN 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A QUICK MOVING STORM SYSTEM WILL BEGIN TO SPREAD SNOW INTO WESTERN
MINNESOTA THIS MORNING. BY THE AFTERNOON INTO TONIGHT...MODERATE
TO HEAVY SNOW IS EXPECTED TO OVERSPREAD WESTERN INTO SOUTH
CENTRAL MINNESOTA. THE HEAVIEST SNOW IS EXPECTED TO FALL SOUTHWEST
OF A MORRIS TO MANKATO LINE...WHERE 5 TO 8 INCHES OF SNOW IS
EXPECTED...WITH ISOLATED HIGHER AMOUNTS. SNOW AMOUNTS OF 1 TO 3
INCHES WILL BE POSSIBLE UP TO THE I 94 CORRIDOR. IN ADDITION TO
THE SNOW...SUSTAINED NORTHWEST WINDS OF 20 TO 25 MPH WITH GUSTS
TO 35 MPH TONIGHT ACROSS WEST CENTRAL INTO SOUTH CENTRAL MINNESOTA
WILL RESULT IN CONSIDERABLE BLOWING AND DRIFTING OF THE FRESHLY
FALLEN SNOW FOR THESE AREAS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG NORTHWEST WINDS WILL CONTINUE THE BLOWING SNOW THREAT
ACROSS WEST AND SOUTH CENTRAL MINNESOTA THROUGH MUCH OF THE DAY
THURSDAY. IN ADDITION TO THE BLOWING AND DRIFTING SNOW...ANOTHER
SURGE OF VERY COLD ARCTIC AIR WILL FOLLOW THIS WEATHER SYSTEM FOR
THURSDAY THROUGH SATURDAY...WITH DANGEROUSLY COLD WIND CHILL
VALUES OF 30 TO 40 BELOW ZERO POSSIBLE FRIDAY MORNING FROM WEST
INTO SOUTH CENTRAL MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND SNOWFALL OBSERVERS ARE URGED TO REPORT SNOWFALL
AMOUNTS TO THE NATIONAL WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter storm. Local standard time, as filed.

Winter Storm, Lac Qui Parle

When
January 6, 6:00 AM CST to January 7, 9:00 PM CST
Where
Lac Qui Parle forecast zone
Reported by
AWOS
Coordinates
44.996, -96.173 (the zone’s center; the record gives no point)

Light snow developed across western Lac Qui Parle County the morning of January 6th. Several inches of snow had already fallen in the western part of the county by noon with more light snow during the afternoon and evening. By the evening, wind speeds increased significantly and caused area roadways to be snow covered and blocked due to blowing and drifting snow.

Winter Storm, Yellow Medicine

When
January 6, 6:00 AM CST to January 7, 9:00 PM CST
Where
Yellow Medicine forecast zone
Reported by
Department of Highways
Coordinates
44.716, -95.868 (the zone’s center; the record gives no point)

Light snow developed across western Yellow Medicine County the morning of January 6th. Several inches of snow had already fallen in the western part of the county by noon with more light snow during the afternoon and evening. By the evening, wind speeds increased significantly and caused area roadways to be snow covered and blocked due to blowing and drifting snow.

Winter Storm, Chippewa

When
January 6, 6:30 AM CST to January 7, 9:00 PM CST
Where
Chippewa forecast zone
Reported by
AWOS
Coordinates
45.022, -95.567 (the zone’s center; the record gives no point)

Light snow developed across western Chippewa County the morning of January 6th. Around two inches of snow had already fallen by noon with more snow during the afternoon and evening. By the late evening, wind speeds increased significantly and caused area roadways to be snow covered and blocked due to blowing and drifting snow.

Winter Storm, Redwood

When
January 6, 9:00 AM CST to January 7, 9:00 PM CST
Where
Redwood forecast zone
Reported by
AWOS
Coordinates
44.404, -95.254 (the zone’s center; the record gives no point)

Light snow developed across western Redwood County by the late morning and early afternoon hours of January 6th. A few inches of snow had fallen by nightfall with wind speeds increasing to over 30 mph by midnight. Significant blowing and drifting snow develop overnight and caused area roadways to be snow covered and blocked.

Winter Storm, Stevens

When
January 6, 9:00 AM CST to January 7, 9:00 PM CST
Where
Stevens forecast zone
Reported by
AWOS
Coordinates
45.586, -96.000 (the zone’s center; the record gives no point)

Light snow began in Stevens County during the mid morning hours of January 6th. Although snowfall was not heavy and amounts were less than three inches, strong winds developed overnight of the 6th and caused considerable blowing and drifting snow.

Winter Storm, Swift

When
January 6, 9:00 AM CST to January 7, 9:00 PM CST
Where
Swift forecast zone
Reported by
AWOS
Coordinates
45.283, -95.681 (the zone’s center; the record gives no point)

Light snow developed across western Swift County near Appleton the morning of the 6th. A few inches of snow already fell in western Swift County by noon with several more inches by nightfall. Wind speed increased significantly overnight with gusts over 35 to 40 mph by morning. These wind speeds along with several inches of snow, caused area roads to be snow covered and closed due to significant blowing and drifting.

Winter Storm, Brown

When
January 6, 12:00 PM CST to January 7, 9:00 PM CST
Where
Brown forecast zone
Reported by
AWOS
Coordinates
44.242, -94.727 (the zone’s center; the record gives no point)

Light snow developed across Brown County the afternoon of January 6th. Although only a few inches of snow fell across the county by the morning of the 7th, wind speeds increased to over 30 mph. These increasing wind speeds combined with the light snow to cause area roadways to be snow covered and impassable.

Winter Storm, Martin

When
January 6, 12:00 PM CST to January 7, 9:00 PM CST
Where
Martin forecast zone
Reported by
AWOS
Coordinates
43.674, -94.551 (the zone’s center; the record gives no point)

Light snow developed across Martin County the afternoon of January 6th. Snowfall amounts ranged from four to six inches, with locally higher amounts near Fairmont. In addition to the snowfall, wind speeds increased significantly overnight and caused area roadways to be snow covered and impassable.

Winter Storm, Watonwan

When
January 6, 12:00 PM CST to January 7, 9:00 PM CST
Where
Watonwan forecast zone
Reported by
AWOS
Coordinates
43.978, -94.614 (the zone’s center; the record gives no point)

Light snow developed across Watonwan County the afternoon of January 6th. Several inches of fell across the county by the morning of the 7th, with wind speeds increasing to over 30 mph. These wind speeds combined with snowfall amounts of three to five inches, caused significant blowing and drifting snow, which closed several roads across the county.

Winter Storm, Faribault

When
January 6, 3:00 PM CST to January 7, 9:00 PM CST
Where
Faribault forecast zone
Reported by
Mesonet
Coordinates
43.674, -93.948 (the zone’s center; the record gives no point)

Light snow developed across Faribault County the afternoon of January 6th. Snowfall amounts by the morning of January 7th ranged from a few inches in the eastern part of the county, to nearly 7 inches around Winnebago. As wind speeds increased to over 30 mph, area roadways became snow covered and impassable the morning of the 7th.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 201306, 201312, 201304, 201308, 201309, 201310, 201303, 201307, 201311, 201305.